Calculus of Variations and Geometric Measure Theory

G. P. Leonardi - S. Rigot - D. Vittone

Isodiametric sets in the Heisenberg group

created by vittone on 05 Oct 2010
modified on 28 Nov 2012


Published Paper

Inserted: 5 oct 2010
Last Updated: 28 nov 2012

Journal: Rev. Mat. Iberoam.
Volume: 28
Number: 4
Pages: 999-1024
Year: 2012
Doi: 10.4171/RMI/700


In the sub-Riemannian Heisenberg group equipped with its Carnot-Carathéodory metric and with a Haar measure, we consider isodiametric sets, i.e. sets maximizing the measure among all sets with a given diameter. In particular, given an isodiametric set, and up to negligible sets, we prove that its boundary is given by the graphs of two locally Lipschitz functions. Moreover, in the restricted class of rotationally invariant sets, we give a quite complete characterization of any compact (rotationally invariant) isodiametric set. More specifically, its Steiner symmetrization with respect to the $\mathbb C^n$-plane is shown to coincide with the Euclidean convex hull of a CC-ball. At the same time, we also prove quite unexpected non-uniqueness results.

Keywords: Heisenberg group, Isodiametric problem